Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Starting and stopping then starting Atripla again.
Sep 21, 2012

I have been on Atripla for 12yrs with no complications. Though I own a business, car etc and pay taxes on time, like many of the rest of us, I am uninsurable. ADAPT, ICHIP are basically non optional and have denied access. I was forced to stop my meds or pay another month whilst, I've already dished 22K out this year. So I stopped my meds. I found out about one last option -started the paperwork process and in turn I received my first set of meds since a month ago. A couple days ago I felt much worse than I ever felt - even worse than the first two weeks of Atripla dating back 12yrs ago for me. BUT, I ignored it as I know enough about Atripla until three days passed and while driving I basically shut down, pulled over quickly because I could not see and then passed out. I woke and since have been dizzy, arms/legs feel like they are weighing me down, cold fingers and toes, swollen tong, mouth and very very intense anger or just plain unhappy. I am not hungry and have no interest in anything except lying down as I am so dizzy. Things started to get worse until my friend ( a Doctor) told me to get in to my Doctor ASAP.

I resourced the web and came to the conclusion I may have Lactic Acidosis though only 1% of patients on Atripla ever get this. Everything matches perfectly per the online description. I called my doctor - won't mention names but he's one of the top doctors out there living in my city, Paris then Africa every month specializing strictly in HIV. Sooo long of short, he says I should be completely fine and to stay on the Atripla but since he is in some other country right now he recommended I see one of the other Dr.s in his office. I called his office, they called back to say they can't see me till next week. So I will wait. If this is Lactic Acidosis here is my question... Given the back and forth with Atripla and my past weeks experience do I risk it, my doctor says to so I will but I have not been in to see him and can't for a week. So tonight will be a journey - do I risk it or wait a week till after I see him thus meaning I will have been on Atripla for 12yrs, took 3 weeks of started then stopped again for two days and now to start again. Signed nervous..

Response from Dr. Henry

Lactic acidosis is very uncommon with Atripla-it can rarely occur. It is easily diagnosed with a couple of blood tests (lactic acid level,metabolic panel and pH) so getting those tests done can provide prompt answer/reassurance. If you are living overseas many patients are using a generic form of Atripla that is much less expensive than Atripla. Starting and stopping Atripla can result in resistance as well as recurrence of side effects from the efavirenz seen particularly in first month as well as symptoms from viral/HIV bursts seen if off treatment so can be challenging to sort out. KH



Previous
Mixed-Status Couple Complication
Next
HIV and Quetiapine (Seroquel)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement